Alert archive / Minnesota / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Aberdeen, SD

May 4, 2018Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at May 4, 2018, 4:36 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at May 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 4:36 AM CDT (09:36 UTC)
In effect from
May 4, 2018, 1:00 PM CDT
Expired
May 4, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KABR 040936
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
436 AM CDT Fri May 4 2018

...ELEVATED FIRE DANGER ACROSS WEST CENTRAL MINNESOTA TODAY...


MNZ039-046-041745-
/O.NEW.KABR.FW.W.0002.180504T1800Z-180505T0000Z/
Traverse-Big Stone-
436 AM CDT Fri May 4 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 039 AND 046...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire 
  Weather Zone 046 Big Stone.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Connelly
3 follow-up statements
997 
WWUS83 KABR 041655
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
1155 AM CDT Fri May 4 2018

...ELEVATED FIRE DANGER ACROSS WEST CENTRAL MINNESOTA TODAY...

MNZ039-046-050000-
/O.CON.KABR.FW.W.0002.180504T1800Z-180505T0000Z/
Traverse-Big Stone-
1155 AM CDT Fri May 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND
046...

* AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire 
  Weather Zone 046 Big Stone.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
716 
WWUS83 KABR 041851
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
151 PM CDT Fri May 4 2018

...ELEVATED FIRE DANGER ACROSS THE REGION THIS AFTERNOON...

SDZ268-269-271>273-050100-
/O.EXB.KABR.FW.W.0002.000000T0000Z-180505T0100Z/
Upper Cheyenne-Upper Missouri Coteau-Upper James River-
Prairie Coteau-Red River Valley-
151 PM CDT Fri May 4 2018 /1251 PM MDT Fri May 4 2018/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
268, 269, 271, 272 AND 273...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT /7 PM MDT/ this evening.

* AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne, Fire 
  Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 
  Upper James River, Fire Weather Zone 272 Prairie Coteau and 
  Fire Weather Zone 273 Red River Valley.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

$$

MNZ039-046-050100-
/O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0100Z/
Traverse-Big Stone-
151 PM CDT Fri May 4 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND
046...

* AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire 
  Weather Zone 046 Big Stone.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
203 
WWUS83 KABR 041900
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
200 PM CDT Fri May 4 2018

...ELEVATED FIRE DANGER ACROSS THE REGION THIS AFTERNOON...

SDZ268-269-271>273-050000-
/O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0000Z/
Upper Cheyenne-Upper Missouri Coteau-Upper James River-
Prairie Coteau-Red River Valley-
200 PM CDT Fri May 4 2018 /100 PM MDT Fri May 4 2018/

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
268, 269, 271, 272 AND 273...

* AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne, Fire 
  Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 
  Upper James River, Fire Weather Zone 272 Prairie Coteau and 
  Fire Weather Zone 273 Red River Valley.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

$$

MNZ039-046-050000-
/O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0000Z/
Traverse-Big Stone-
200 PM CDT Fri May 4 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND
046...

* AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire 
  Weather Zone 046 Big Stone.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 4, 3:37 AM CDT, 59 minutes earlier.

Area forecast discussion, May 4, 3:37 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
337 AM CDT Fri May 4 2018

.SHORT TERM...(Today and Tonight)
Issued at 337 AM CDT Fri May 4 2018

Main concern today is fire weather and the potential for elevated
convection.

A weak surface trough has passed through the CWA, replaced with a
weak ridge of high pressure extending out of Colorado. There is a
second weak trough to the northwest in North Dakota and this will
eventually pass into the CWA this afternoon. The general effect of
these features is westerly flow and deep mixing. Surface dewpoints
are currently in the 30s, and at 850mb the core of dry air is now
moving into the CWA, with dewpoints at that level of -5C, which will
mix out to around 30F at the surface. The core of this dry air does
migrate away and mix out, and thus we see guidance dewpoints bottom
out early and then improve ever so slightly. This will have only a
minor impact as mixing to 8-10kft will bring temperatures to the
upper 70s/low 80s and thus afternoon humidity may fall as low as
15%. Winds are a little trickier to hash out, with 1/2km winds
initially at 10 to 25kts. Deep mixing would suggest mixing stronger
winds down, which at 8-10kft range from 25 to 35kts, however at the
same time we see warm advection, which means mixing will be less
efficient. Guidance winds support this theory, with the strongest
guidance borderline for Red Flag conditions.

The forecast gets even more convoluted as soundings destabilize this
afternoon, flow aloft is northwesterly and the second weak surface
trough will act as a focus for convection. Profiles are textbook
inverted V signatures, with cloud level developing above 0C. Thus,
we could be looking at a favorable environment for dry microbursts
this evening. Elevated convection will move southeast across the
eastern CWA in the evening.

.LONG TERM...(Saturday through Thursday)
Issued at 337 AM CDT Fri May 4 2018

Upper level ridging will build over the Rockies during the early
part of the extended period. One area of shortwave energy will ride
over the ridge and across the Northern Plains on Saturday. The ridge
gets dampened out toward mid week as a stronger shortwave moves
through Tuesday into early Wednesday before weak ridging builds back
in on Thursday.

At the surface, a weak frontal boundary will slide across the area on
Saturday, and may be the focus for some shower and thunderstorm
development. Instability and shear are both fairly weak during this
time, so do not expect any severe storms. High pressure will keep
conditions dry Saturday night through early Monday, then low
pressure moves in from the west and will bring another chance for
precipitation Monday and Tuesday. Still not much in the way of
instability or shear during this time, but may see some help for
stronger thunderstorm development from a 40-45 knot low level jet
Monday night. Wednesday looks quiet at this time, then may see
another chance for showers and storms on Thursday as another frontal
boundary slides through. Shear looks better with this system, but
stronger instability remains south.

Saturday will be the warmest day of the period, with highs in the
upper 70s to lower 80s. Highs in the upper 60s to mid 70s will be
common through the remainder of the long term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1235 AM CDT Fri May 4 2018

VFR conditions will prevail across the area overnight and through
the day Friday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, May 4, 4:11 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
411 AM CDT Fri May 4 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
411 AM CDT Fri May 4 2018 /311 AM MDT Fri May 4 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

With temperatures in the upper 70s and low 80s, very low humidity,
and winds of 15 to 20mph with occasional gustiness, the fire
danger will be high to very high today. Outdoor burning is
strongly discouraged.

An isolated shower or two could develop across the area in the
heat of the afternoon along a weak front. We cant rule out a
lightning strike or two. There is the potential for some
additional gustiness with any showers as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a low chance for thunderstorms on Saturday. Severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

Nearby

Red Flag Warnings in Minnesota, 2018Red Flag Warnings in South Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.